Just consider that levaquin is a fluoride based antibiotic, similar to CIPRO, with extremely serious side effects and limited effectiveness. Similar issues surround the drugs listed on the Top 10 Rx sellers; all make the name confusing list.
Drug-name mix-ups hurt patients, getting worse
By Maggie Fox, Health and Science Editor
Tue Jan 29, 2008
Dr. Julius Pham's stomach churned when he saw a critically ill heart patient getting an antibiotic instead of a drug to support his blood pressure -- the kind of mix-up that is increasingly common in the United States, according to a new report.
"If you have ever had that sinking feeling that drops to the bottom of your stomach, I had it," Pham, then a critical care physician at Johns Hopkins University in Baltimore, told reporters. "Unfortunately, the patient did not do well."
A nurse had confused Levophed, which can boost blood pressure, with the antibiotic Levaquin.
The rate of drug name mix-ups has more than doubled since 2004, the U.S. Pharmacopeia said in a report on Tuesday.
The group, which regulates the generic names of drugs and advises pharmaceutical companies, reviewed more than 26,000 records and identified 1,470 unique drugs involved in errors due to similar brand or generic names.
"Together, these drug names contributed to more than 3,170 pairs -- nearly double the 1,750 product pairs appearing on USP's 2004 list," the organization said in a statement.
"According to this report's findings, 1.4 percent of the errors resulted in patient harm, including seven that may have caused or contributed to patient deaths."
The top 10 drugs sold in the United States in 2006 all made the mix-up list, including cholesterol drug Lipitor, heart drugs Toprol and Norvasc, antidepressant Lexapro, stomach acid pill Nexium and asthma drug Singulair.
The USP researchers said 519 facilities reported on 176,409 errors in 2006. "The percentage of harmful errors has remained above 1 percent for more than seven years," they said.
Some errors could be easily remedied if pharmacies separated or otherwise differentiated easily confused drugs, said USP patient safety expert Diane Cousins.
Labels could be applied that use "tall-man" lettering -- for instance the glaucoma drug acetaZOLamide, with the "ZOL" in the middle uppercased, versus acetoHEXamide, a drug used to treat diabetes that has a similar name.
Prescriptions should include simple words such as "for sinus," "for heart," "for high blood pressure," Cousins added.
Some of the mistakes found in the survey:
-- A child got schizophrenia drug Zyprexa instead of allergy drug Zyrtec after a visit to the emergency room. "The patient returned to the ER after fainting, at which time the medication error was discovered," the report reads.
-- A patient incorrectly received bipolar drug Lamictal instead of blood pressure drug Labetalol. A few days later, the patient was hospitalized with elevated blood pressure, nausea and vomiting.
(Editing by Will Dunham and Alan Elsner)
Copyright © 2008 Reuters Limited.